Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 7, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 17, 1999, 12:33 AM CDT for Sedgwick County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 1999, 12:33 AM CDT (05:33 UTC)
- Expired
- May 17, 1999, 6:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1319 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 170534 FFWICT KSC173-171130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1233 AM CDT MON MAY 17 1999 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS EXTENDED THE * FLASH FLOOD WARNING FOR... SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 630 AM CDT * AT 1146 PM CDT...SEDGWICK COUNTY EOC REPORTED THAT THE COWSKIN CREEK ALONG 135TH ST WEST...NORTH OF 21ST ST NORTH WAS RISING AT A RATE OF 1 TO 1.5 FEET PER HOUR. THIS WILL CAUSE A SIGNIFICANT RISE ON THE COWSKIN CREEK DOWNSTREAM IN WEST WICHITA. SEDGWICK COUNTY EOC ALSO REPORTED 13TH STREET JUST WEST OF 119TH WEST WAS CLOSED DUE TO WATER OVER THE ROAD. RESIDENTS ALONG THE COWSKIN CREEK FROM COLWICH TO WEST WICHITA SHOULD MONITOR WATER LEVELS CLOSELY AND BE PREAPRED TO PROTECT PROPERTY AND SEEK HIGHER GROUND! STREET FLOODING WAS REPORTED ACROSS MANY OTHER AREAS FROM WESTERN SEDGWICK COUNTY AND ACROSS THE GREATER WICHITA AREA. DOPPLER RADAR ESTIMATED BETWEEN 4 TO 7 INCHES OF RAIN ACROSS WESTERN SEDGWICK COUNTY. ADDITIONAL RAINFALL IS LIKELY ACROSS THE WARNED AREA DURING THE NIGHT...WHICH WILL ONLY AGRREVATE THE FLOODING SITUATION. MOST FLOODING DEATHS OCCUR IN AUTOMOBILES. DO NOT A0TTEMPT TO CROSS BRIDGES... DIPS... OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. RUNYAN/DARMOFAL &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:03 PM CDT, 9 hours 30 minutes earlier.
Area forecast discussion, May 16, 3:03 PM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 303 PM CDT SUN MAY 16 1999 CHANCE OF THUNDERSTORMS THE CONCERN IN THE SHORTER TERM PORTION OF THE FORECAST WITH TEMPERATURES BEYOND. SURFACE LOW CURRENTLY WORKING NORTHWARD INTO NEBRASKA WITH COLD FRONT BEGINNING TO BISECT CWA. WARM AND QUITE MUGGY CONDITIONS EXIST AHEAD OF THE FRONT OVER MOST OF THE FORECAST AREA. SFC AND LOWEST LEVEL PROFILER WINDS HAVE BEEN VEERING MORE TO THE SOUTHWEST AHEAD OF THE FRONT. GREATEST INSTABILITY CURRENTLY EXISTS FROM SOUTH CENTRAL KANSAS SWD INTO OKLAHOMA. LAPS AND 18Z SOUNDINGS CONTINUE TO SHOW A DECENT CAP ACROSS THE REGION BUT THIS IS BEING WHITTLED AWAY ESPECIALLY TO THE WEST. BEST LLVL CONVERGENCE EXISTS OVER OKLAHOMA AND NORTHEAST KANSAS INTO NEBRASKA. CURRENT FORECAST OF TSTMS OVERNIGHT OVER LOOKS GOOD AND WILL KEEP BETTER CHANCE GOING S CENTRAL AND SERN ZONES. MOVEMENT OF COLD FRONT IS QUICKER THAN PREVIOUS MODEL RUNS AND PREFER FASTER ETA/AVN SOLNS. ETA ALSO SEEMS TO HAVE BETTER HANDLE ON INITIAL FEATURES AT 12Z. FRONT SHOULD BE INTO SERN KANSAS BY 12Z MONDAY AND PRECIP WILL LINGER LONGER THERE. SFC HIGH PRESSURE BUILDS IN BEHIND FRONT THROUGH 48 HOURS AND ALSO PREFER QUICKER RETREAT OF MOISTURE SUGGESTED BY ETA/AVN. TEMPERATURES TO BE COOLER ON MONDAY AND MONDAY NIGHT WITH CLOUDS AND QUICK SHOT OF COOL AIR ALOFT ALTHOUGH WILL STILL TEND WITH SLIGHTLY WARMER FAN NUMBERS. IN THE EXTENDED...SOME DIFFERENCES IN THE MEDIUM RANGE MODELS. NOGAPS TAKES NEXT UPPER SYSTEM OFF TO THE NORTH AND BUILDS UPPER RIDGE INTO SRN/CNTRL PLAINS WHILE MRF TAKES A MORE SOUTHERN APPROACH AND SPREADS PRECIP ACROSS THE AREA. WILL KEEP EXTENDED DRY FOR NOW. FCSTID = 16 ICT 65 74 50 81 / 50 30 10 10 HUT 64 73 49 80 / 50 30 10 10 EWK 63 73 49 81 / 50 30 10 10 EQA 64 74 49 81 / 50 30 10 10 WLD 65 75 51 82 / 50 30 10 10 RSL 59 68 47 79 / 40 30 10 10 GBD 59 68 47 79 / 40 30 10 10 SLN 61 70 48 80 / 50 30 10 10 MPR 60 70 48 80 / 50 30 10 10 CFV 67 75 52 76 / 50 60 10 10 CNU 67 75 51 75 / 50 60 10 10 K88 66 74 50 75 / 50 60 10 10 .ICT...NONE.
In the hours before
Special weather statement, May 16, 6:45 PM CDT, 5 hours 48 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-170000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 645 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. MRU
Special weather statement, May 16, 10:09 PM CDT, 2 hours 24 minutes before
KSZ048>053-170330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1009 PM CDT SUN MAY 16 1999 ...TORNADO WATCH 273 HAS BEEN ALLOWED TO EXPIRE... THE STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL KANSAS HAVE WEAKENED. THEREFORE...TORNADO WATCH 273 ISSUED FOR ELLSWORTH... RICE...MCPHERSON...SALINE...MARION AND CHASE COUNTIES UNTIL 10PM HAS BEEN ALLOWED TO EXPIRE. SCATTERED THUNDERSTORMS REMAIN POSSIBLE OVERNIGHT ACROSS CENTRAL KANSAS. RUNYAN
Special weather statement, May 16, 10:09 PM CDT, 2 hours 24 minutes before
KSZ048>053-170330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1009 PM CDT SUN MAY 16 1999 ...TORNADO WATCH 273 HAS BEEN ALLOWED TO EXPIRE... THE STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL KANSAS HAVE WEAKENED. THEREFORE...TORNADO WATCH 273 ISSUED FOR ELLSWORTH... RICE...MCPHERSON...SALINE...MARION AND CHASE COUNTIES UNTIL 10PM HAS BEEN ALLOWED TO EXPIRE. SCATTERED THUNDERSTORMS REMAIN POSSIBLE OVERNIGHT ACROSS CENTRAL KANSAS. RUNYAN
Special weather statement, May 16, 11:16 PM CDT, 1 hour 17 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-170445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1116 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN SPOTTER NETWORK.
Special weather statement, May 16, 11:16 PM CDT, 1 hour 17 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-170445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1116 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN SPOTTER NETWORK.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:07 PM CDT | Tornado Warning | ICT | Kingman | 53 min |
| May 16, 7:26 PM CDT | Tornado Warning | ICT | Marion | 64 min |
| May 16, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 65 min |
| May 16, 7:55 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 65 min |
| May 16, 8:40 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 65 min |
| May 16, 8:42 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 63 min |
| May 16, 8:55 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 65 min |
| May 16, 9:57 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
| May 16, 10:09 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 66 min |
| May 16, 10:45 PM CDT | Flash Flood Warning | ICT | Sedgwick | 3 hr |
| May 16, 11:44 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 61 min |
| May 17, 12:08 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 67 min |
| May 17, 12:21 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 54 min |
| May 17, 12:56 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 64 min |
| May 17, 12:58 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 62 min |
| May 17, 1:07 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Saline | 68 min |
| May 17, 1:35 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Neosho | 55 min |
| May 17, 2:56 PM CDT | Flash Flood Warning | ICT | Sedgwick | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.